Philly Narcan FAQ: Where to get it, how it works and what happens when you use it

‘Everyone should have Narcan.’

michaela winberg

In the last few years, as the opioid epidemic has worsened in Philadelphia, you’ve probably heard the term Narcan thrown around once or twice. Maybe you saw it on your college campus. Maybe it was at your neighborhood library. Maybe you heard about the guy who single-handedly saved 34 people from opioid overdoses in one year. You might have even gone to the International Opioid Awareness Day event in Kensington two weeks ago.

Maybe you’re still confused what Narcan actually is.

If you’d like to learn more about the life-saving overdose antidote and how it works, use this guide.

What is Narcan?

Naloxone, more commonly known by the brand name Narcan, is a temporary opioid overdose antidote. It blocks the effects of opioids on the brain and can reverse a fatal overdose almost immediately, restoring breathing within two to eight minutes.

“What Narcan does is temporarily move [opioids] from those receptors so you can begin to breathe again and come back,” said Silvana Mazzella, the associate executive director of the harm reduction nonprofit Prevention Point.

According to the Pennsylvania Department of Health, naloxone has been in use by medical professionals for more than 40 years. It has no potential for abuse — it isn’t addictive and you can’t get high from it.

Naloxone comes in four different forms:

  • A nasal spray
  • A pre-filled syringe
  • A nasal atomization device — this is basically a slightly more complicated form of the nasal spray
  • An auto-injector — this device is similar to an epi-pen and usually comes with a recorded message to talk you through administering the medication.

Where can you get Narcan in Philly?

In October 2015, Pennsylvania Physician General Dr. Rachel Levine signed a standing order prescription, which allows any Pennsylvanian to fill a prescription for naloxone without a doctor’s approval.

This means technically, most pharmacies in Philly should sell naloxone — but they don’t have to. Oftentimes, Mazzella said chain drug stores like CVS, ACME and Walgreens are more likely to sell naloxone. Her go-to is Philadelphia Pharmacy on Lehigh Avenue near Front Street. This map will help you find naloxone all over Pennsylvania.

Narcan_map
VIA OVERDOSE FREE PA

If you can’t track it down in a pharmacy, you might be able to find naloxone for free at local addiction-assistance nonprofits. But Mazzella said Prevention Point is in such high demand for naloxone that they try to limit giveaways to high-risk cases.

“We used to give it to anyone and everyone that asked,” Mazzella said. “As this opioid crisis has gotten out of control, we try to reserve our medication for our participants who inject drugs.”

Prevention Point is currently running a $48,000 fundraising campaign to give away an additional 1,200 naloxone kits before the end of 2017.

“There are certain people who need Narcan way quicker than others, and that’s who we give it out to,” she added. “We cannot give it to everyone.”

How much does Narcan cost?

Mazzella said a standard box of Narcan, complete with two servings of naloxone nasal spray, costs about $125, depending on the pharmacy.

“That’s prohibitive for some people,” Mazzella said.

But insurance can reduce the cost. Mazzella said Medicare and Medicaid will cover the cost of naloxone completely with zero copay. Most private insurance companies will also help supplement the cost — Mazzella’s insurance requires a $48 copay for two servings of naloxone.

How do you use Narcan?

For beginners, nasal spray is the most straightforward form of naloxone to use. It doesn’t require any assembly or certification, but some basic training can help.

Prevention Point offers free naloxone training sessions regularly. For those who don’t have the time to learn in-person, Mazzella recommends they take the virtual training courses at Get Naloxone Now or the Pennsylvania Virtual Training Network — or at least watch Narcan’s instructional YouTube video.

When should you use Narcan?

You should break out naloxone immediately whenever you see someone experiencing the symptoms of an opioid overdose. These are the most common signs:

  • Loss of consciousness
  • Skin is cold to the touch
  • Blue or grey tint to skin — especially lips
  • Slow breathing
  • Weak heart rate

Keep in mind: naloxone will only reverse an overdose caused by opioids, including heroin, prescription opioids and fentanyl. It’s not going to be effective for someone overdosing on other drugs.

If you’re not totally sure whether someone is experiencing an opioid overdose, you can go ahead and administer naloxone. Mazzella said it’s better to be safe than sorry.

“You’re not going to hurt someone by giving them Narcan,” she said.

What happens after Narcan is administered?

Mazzella said after-care is an essential part of the naloxone process. It’s important to call an ambulance immediately after administering the medication. Depending on how much the person used, they might immediately enter into withdrawal or overdose again.

“You have exactly the same amount of drugs in your system, and depending on what you took and how much and the purity and strength, you might be back in an overdose within 20 minutes,” Mazzella said. “It’s a temporary fix.”

Then, Mazzella recommends you stay with the person until they wake up — you need to explain to them that you just administered naloxone and clarify what that means.

“Explain to the person that they overdosed and that they are still at risk for future overdose,” Mazzella said. “That’s really important to tell people.”

Should you get naloxone?

There are some people who need naloxone more than others, Mazzella said. If you live in a neighborhood with high rates of opioid overdose, if you are using opioids or if you know someone who is using opioids, you should get naloxone immediately.

But you don’t need to be at a high risk for overdose to get naloxone. Although overdose rates are higher in some neighborhoods than others, Mazzella added that everyone in Philadelphia should get naloxone and carry it with them everywhere.

“Contrary to what some people believe, overdoses are happening in every zip code in this city,” Mazzella said. “It’s happening everywhere and it affects everyone. It doesn’t matter what race, ethnicity, gender, age or income level. People of all socioeconomic classes are overdosing.”

“Just like everyone should have a smoke detector,” she said, “everyone should have Narcan.”